Ohio, 2019

Excessive Heat in Ohio, July 20, 2019

July 20, 2019 · NWS ILN · 32 events in 32 counties and zones

With a combination of high temperatures in the 90s and added humidity, heat index values across the region reached into the triple digits for a second day in a row.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

With a combination of high temperatures in the 90s and added humidity, heat index values across the region reached into the triple digits for a second day in a row.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 2:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 20, 2:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
346 PM EDT Sat Jul 20 2019

.SYNOPSIS...
Warm and humid conditions will continue tonight and tomorrow.
However the chance of thunderstorm will increase tomorrow
afternoon and will linger into Monday as a cold front slowly
pushes through the region. Behind the front, cooler and drier
air will filter in for most of the upcoming week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered cu affecting portions of the area will dissipate this
evening. Convection that will run on the northern edge of the H5
ridge is expected to stay north of the fa tonight, leaving
mostly clear skies.

It will be another warm and muggy night was dewpoints stay in the
lower to mid 70s, which will keep lows in the mid 70s.

As for the Excessive Heat Warning, HI values will once again
drop below 100 overnight, but will rise to 100-015 tomorrow.
This will put much of the region in heat advisory criteria,
with Hamilton and Montgomery counties in warning, due to their
lower thresholds. Since humidity will remain high tonight and
because of the cumulative affects of the heat from the past few
days, will start the advisory for tonight and will keep the
warning through the night. Will end both at 8 PM Sunday.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Models are trending towards a drier start to Sunday, so kept the
area dry until noon. As the backdoor cold front drops into the
region, then scattered storms are forecast to develop. Best
coverage is expected to be in the northwest, with chance PoPs
elsewhere. Some of the storms could be strong to severe with
heavy rain possible.

As mentioned above, HI values will rise to 100-105 tomorrow.
This will put much of the region in heat advisory criteria, with
Hamilton and Montgomery counties in warning, due to their lower
thresholds. Advisory and warning will end 8 PM Sunday.

Thunderstorms chances will continue into Sunday night as the
front slowly drops through the region.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A slow moving frontal boundary will continue to move through the
region on Monday.  The best focus for heavier rain and thunderstorm
activity will generally be near and especially southeast of
Interstate 71 on Monday.  Added heavy rain mention in the HWO for
Monday across southeastern portions of the region.  Cannot rule out
an isolated strong to severe storm near Interstate 71 and points
southeast on Monday, especially given area of low pressure moving
through the area.  Due to this kept isolated severe mention in for
Monday.  Given cloud cover and precipitation on Monday, high
temperatures are expected to be cooler than they have been with high
temperatures generally in the 70s.

Monday evening precipitation will begin to shift out of the region
and cooler air will begin to filter in.  Although isolated
precipitation cannot be ruled out the probability is low and
therefore went with a dry forecast from Tuesday through Friday. High
temperatures on Tuesday in the 70s will gradually warm through the
week with high temperatures by Friday generally in the middle
80s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered cu will affect the tafs late this afternoon before
dissipating before sunset. Gusty winds at CMH/LCK are also
expected to diminish at the same time.

Overnight, some scattered mid or high clouds are forecast. At
CMH/LCK scattered clouds around 3500 ft could slip in from the
north. Southern tafs saw fog this morning and expect a repeat
tonight, so have mvfr fog at CVG/ILN and IFR at LUK.

Latest model runs suggest that convection might take a little
longer to get going, i.e. after 18Z. So will only mention VCTS
at CVG in the 30 hour taf.

OUTLOOK...Thunderstorms are expected Sunday afternoon into
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ026-
     034-035-042>046-051>056-060-062>065-070>074-078>082-088.
     Heat Advisory from 8 PM this evening to 8 PM EDT Sunday for
     OHZ026-034-035-042>046-051>056-060-062>065-070>074-
     078>082-088.
     Excessive Heat Warning until 8 PM EDT Sunday for OHZ061-077.
KY...Excessive Heat Warning until 8 PM EDT this evening for
     KYZ089>100.
     Heat Advisory from 8 PM this evening to 8 PM EDT Sunday for
     KYZ089>100.
IN...Excessive Heat Warning until 8 PM EDT this evening for INZ050-
     058-059-066-073>075-080.
     Heat Advisory from 8 PM this evening to 8 PM EDT Sunday for
     INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Novak
AVIATION...Sites
Hazardous weather outlook, Jul 20, 2:57 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
357 PM EDT Sat Jul 20 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060-062>065-070>074-078>082-088-212000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-
Pike-Scioto-
357 PM EDT Sat Jul 20 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered storms are expected to develop Sunday through Monday, with
a few strong to severe storms possible during this time. The main
threats will be damaging winds. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ061-077-212000-
Montgomery-Hamilton-
357 PM EDT Sat Jul 20 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered storms are expected to develop Sunday through Monday, with
a few strong to severe storms possible during this time. The main
threats will be damaging winds. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 excessive heat. Local standard time, as filed.

Excessive Heat, Adams

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Adams forecast zone
Reported by
Mesonet
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Auglaize

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Auglaize forecast zone
Reported by
Mesonet
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Brown

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Brown forecast zone
Reported by
Mesonet
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Butler

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Butler forecast zone
Reported by
Mesonet
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Champaign

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Champaign forecast zone
Reported by
Mesonet
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Clark

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Clark forecast zone
Reported by
Mesonet
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Clermont

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Clermont forecast zone
Reported by
Mesonet
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Clinton

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Clinton forecast zone
Reported by
Mesonet
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Darke

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Darke forecast zone
Reported by
Mesonet
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Delaware

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Delaware forecast zone
Reported by
Mesonet
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Fairfield

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Fairfield forecast zone
Reported by
Mesonet
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Fayette

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Fayette forecast zone
Reported by
Mesonet
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Franklin

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Greene

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Greene forecast zone
Reported by
Mesonet
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Hamilton

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Hardin

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Hardin forecast zone
Reported by
Mesonet
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Highland

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Highland forecast zone
Reported by
Mesonet
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Hocking

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Hocking forecast zone
Reported by
Mesonet
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Licking

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Licking forecast zone
Reported by
Mesonet
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Logan

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Madison

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Mercer

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Miami

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Miami forecast zone
Reported by
Mesonet
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Montgomery

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Montgomery forecast zone
Reported by
Mesonet
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Pickaway

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Pickaway forecast zone
Reported by
Mesonet
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Pike

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Pike forecast zone
Reported by
Mesonet
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Preble

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Preble forecast zone
Reported by
Mesonet
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Ross

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Ross forecast zone
Reported by
Mesonet
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Scioto

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Scioto forecast zone
Reported by
Mesonet
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Shelby

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Shelby forecast zone
Reported by
Mesonet
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Union

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

Excessive Heat, Warren

When
July 20, 4:00 PM EST to 8:00 PM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s combined with dewpoints in the upper 70s to create heat index values that exceeded 105 degrees for a second day in a row.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847879, 847880, 847881, 847882, 847883, 847884, 847885, 847886, 847887, 847888, 847889, 847890, 847891, 847892, 847893, 847894, 847895, 847896, 847897, 847898, 847899, 847900, 847901, 847902, 847903, 847904, 847905, 847906, 847907, 847908, 847909, 847910.